Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 23, 2017Gilmer County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 23, 2017, 11:28 PM EDT for Gilmer County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 11:28 PM EDT (03:28 UTC)
Expired
Jul 24, 2017, 12:00 AM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 148 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS82 KFFC 240328
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1128 PM EDT SUN JUL 23 2017
 
GAZ006-007-014-240400-
Gilmer GA-Dawson GA-Fannin GA-
1128 PM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON AND SOUTHEASTERN FANNIN COUNTIES UNTIL midnight
EDT...

At 1128 PM EDT...a strong thunderstorm was over Roy, or near
Ellijay...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Amicalola Falls State Park, Dial, Springer Mountain Shelter, Len
Foote Hike Inn, Cartecay, Pisgah, Black Gap Shelter, Stover Creek
Shelter and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3480 8416 3463 8417 3460 8419 3453 8419
      3458 8445 3476 8445
TIME...MOT...LOC 0328Z 270DEG 8KT 3468 8437 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:02 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 8:02 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
802 PM EDT Sun Jul 23 2017

.UPDATE...

Numerous showers and thunderstorms continue across the region,
especially toward Athens. Those traveling I-85 north and along
I-20 east of the metro ATL should heed caution as very strong
storms may cross these interstates over the next couple of hours.
Gusty winds, heavy rain and frequent lightning are the main
threats. We have had some reports of small hail with these
storms. Training of storms may also lead to localized flooding.
Anticipate this activity to continue to move southeast and
diminish through the evening with loss of daytime heating.

&&

.PREV DISCUSSION... /Issued 734 PM EDT Sun Jul 23 2017/

PREV DISCUSSION... /Issued 308 PM EDT Sun Jul 23 2017/

SHORT TERM /Tonight through Monday Night/...
Recent analysis of afternoon water vapor imagery reveals a mid level
synoptic pattern over the CONUS characterized by a persistent ridge
over the western US...and an amplifying cyclonic flow regime over
the eastern US. The most notable feature east of the Rockies is a
southeastward moving shortwave trough over the western Great Lakes.
MEanwhile at the sfc...a weak sfc front extended roughly from the
Great Lakes S/SW through IN,IL, MO, and AR...with a weak trough
extending down the Piedmont of the Carolinas into Georgia.

Rest of today and tonight: Forecast is complicated by numerous
outflow boundaries and convectively induced perturbations in the
mean flow. This morning's MCS over KY has diminished...although
its outflow boundary has helped several complexes develop over
eastern TN and western NC. Think highest concentration of
convective coverage will be across north Georgia where any larger
scale outflow could be influenced by orographic processes and
perhaps the weak sfc trough. Nonetheless...with MLCAPE between
2000-3000J/Kg across the entire CWA...storms could pop up
anywhere. Downburst winds the main threat with low level lapse
rates over 7C/km and PWs near 2 inches. The HRRR has been
consistent in showing redevelopment across KY/TN towards sunset
tonight /likely influenced by morning MCS and the weak front/. It
is possible some of this convection could impact far north Georgia
after midnight...though confidence is low given time of day and
weak flow. Showing slight POPs for now to reflect this
possibility...with a diminishing trend towards sunrise.

Much of the same story for Monday as sfc troughing continues and
Great Lakes shortwave moves into New England. Aforementioned weak
front will likely be closer to the state...but still far enough away
to not have a profound impact on convective initiation. Forecast
will be complicated again by outflow boundaries and convectively
induced perturbations in the mid levels. All things
considered...trend should still remain largely diurnally driven.

Temps will be hot...and it will be humid.

Kovacik

LONG TERM /Tuesday through Sunday/...
No major changes to the long term from the previous forecast. A weak
trough of low pressure will remain over the CWA early in the long
term. This will develop into a closed low over Georgia by Wednesday
and as the H5 ridge builds over the middle of the country, this will
push the low out of Georgia however there are discrepancies in the
models as to how much moisture will be pushed out as well. Due to
this will maintain pops across the CWA for the latter half of the
week. The next short wave will move out of the upper plains and
toward the CWA toward next weekend increasing the chances of precip
late in the week and next weekend. Temperatures will remain at or
near climate norms through the long term.

17

AVIATION...
00Z Update...
Scattered to numerous showers and thunderstorms moving across the
northern TAF sites this evening. This activity will work south
and likely dwindle with loss of heating. Some lingering
isolated thunderstorms across southern TAF sites should decrease
to just VCSH the next couple hours. While activity in TN is
becoming better organized this evening, feel these thunderstorms
will likely diminish as they cross far northern GA. VFR conditions
are expected (apart from any precipitation activity) through the
overnight as convective debris erodes. Fog/stratus formation
seems fairly limited given dewpoint depressions. However, for
those that received plentiful rain this afternoon/evening, you may
see patchy ditch fog by early morning. CU decks will increase by
mid morning tomorrow to around 4KFT. Another convective day in
store with development expected by 16-17Z. West winds will
continue through the TAF period.

//ATL Confidence...00Z Update...
Medium confidence on evening/overnight convection potential.
High confidence on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          96  75  91  73 /  60  40  50  40
Atlanta         91  75  89  74 /  60  40  50  40
Blairsville     89  69  85  67 /  60  50  50  40
Cartersville    92  73  88  72 /  60  40  50  40
Columbus        95  75  92  75 /  50  40  50  40
Gainesville     91  74  88  73 /  60  40  50  40
Macon           93  75  92  74 /  50  40  50  40
Rome            92  72  89  73 /  60  40  50  40
Peachtree City  92  73  90  72 /  60  40  50  40
Vidalia         92  76  92  74 /  60  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....17
AVIATION...26
Hazardous weather outlook, Jul 23, 4:36 AM EDT, 18 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
436 AM EDT Sun Jul 23 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
436 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected across north and
central Georgia this afternoon and evening. A few strong to
severe thunderstorms will be possible. The main hazards with any
storms that develop will be strong gusty winds, heavy rainfall,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible each day mainly in the
afternoon and evening...a few storms could be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 23, 9:32 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
932 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        4 ENE MULBERRY          34.06N  83.64W
07/23/2017                   JACKSON            GA   911 CALL CENTER

            LIGHTNING STRUCK A HOME AT 371 TOM FINCH RD... FIRE IN
            ATTIC.

&&

EVENT NUMBER FFC1701119

KING
Local storm report, Jul 23, 9:55 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     4 NW PHILOMATH          33.76N  83.05W
07/23/2017                   OGLETHORPE         GA   911 CALL CENTER

            TREE REPORTED DOWN AT THE INTERSECTION OF CRAWFORDVILLE
            RD AND SIMS CROSS RD.

&&

EVENT NUMBER FFC1701120

KING
Local storm report, Jul 23, 10:30 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     2 NNE NORRIS            33.41N  82.71W
07/23/2017                   WARREN             GA   911 CALL CENTER

            TREE REPORTED DOWN AT THE INTERSECTION OF W ELAM CHURCH
            RD AND JACK RAY RD.

&&

EVENT NUMBER FFC1701121

KING
Local storm report, Jul 23, 10:33 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1033 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND DMG     2 E BARNETT             33.50N  82.78W
07/23/2017                   WARREN             GA   911 CALL CENTER

            TREE REPORTED DOWN ON I-20 W AT THE MILE 158 MARKER.

&&

EVENT NUMBER FFC1701122

KING
Special weather statement, Jul 23, 10:36 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1036 PM EDT SUN JUL 23 2017

GAZ061-074>076-240300-
Jefferson GA-Washington GA-Glascock GA-Hancock GA-
1036 PM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
WASHINGTON...SOUTHWESTERN GLASCOCK AND EASTERN HANCOCK COUNTIES UNTIL
1100 PM EDT...

At 1036 PM EDT...a strong thunderstorm was over Agricola, or 9 miles
west of Gibson...moving south at 35 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandersville, Davisboro, Tennille, Mitchell, Riddleville, Edge Hill,
Edgehill, Hamburg State Park, Shoals, Downs, Warthen, Grange and
Agricola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3290 8244 3284 8287 3324 8287 3326 8278
      3326 8274 3327 8270 3327 8269 3328 8267
TIME...MOT...LOC 0236Z 338DEG 31KT 3319 8274

WIND...50MPH
Special weather statement, Jul 23, 11:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1128 PM EDT SUN JUL 23 2017

GAZ006-007-014-240400-
Gilmer GA-Dawson GA-Fannin GA-
1128 PM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON AND SOUTHEASTERN FANNIN COUNTIES UNTIL midnight
EDT...

At 1128 PM EDT...a strong thunderstorm was over Roy, or near
Ellijay...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Amicalola Falls State Park, Dial, Springer Mountain Shelter, Len
Foote Hike Inn, Cartecay, Pisgah, Black Gap Shelter, Stover Creek
Shelter and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3480 8416 3463 8417 3460 8419 3453 8419
      3458 8445 3476 8445
TIME...MOT...LOC 0328Z 270DEG 8KT 3468 8437

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:20 PM EDTSpecial Weather StatementFFCGreene, Oglethorpe25 min
Jul 23, 8:46 PM EDTSpecial Weather StatementFFCGreene, Oconee, Oglethorpe, Taliaferro, Wilkes29 min
Jul 23, 8:55 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe50 min
Jul 23, 9:21 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Taliaferro, Warren39 min
Jul 23, 9:56 PM EDTSevere Thunderstorm WarningFFCGlascock, Warren49 min
Jul 23, 10:36 PM EDTSpecial Weather StatementFFCWashington24 min
Jul 23, 10:38 PM EDTRiver Flood WarningFFCGwinnett24 hr
Jul 24, 2:55 PM EDTSpecial Weather StatementFFCBaldwin, Jones, Monroe50 min
Jul 24, 3:06 PM EDTSpecial Weather StatementFFCGlascock39 min
Jul 24, 3:08 PM EDTSpecial Weather StatementFFCDeKalb52 min
Jul 24, 3:14 PM EDTSpecial Weather StatementFFCJasper46 min
Jul 24, 3:34 PM EDTSpecial Weather StatementFFCPolk26 min
Jul 24, 3:46 PM EDTSpecial Weather StatementFFCButts, Jasper44 min
Jul 24, 3:49 PM EDTSpecial Weather StatementFFCGlascock, Jefferson41 min
Jul 24, 3:58 PM EDTSpecial Weather StatementFFCCoweta47 min
Jul 24, 4:09 PM EDTSpecial Weather StatementFFCHenry51 min
Jul 24, 4:18 PM EDTSpecial Weather StatementFFCFayette42 min
Jul 24, 4:22 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton38 min
Jul 24, 4:25 PM EDTSevere Thunderstorm WarningFFCWashington50 min
Jul 24, 4:51 PM EDTSpecial Weather StatementFFCClayton, Fayette, Henry, Spalding39 min
Jul 24, 4:56 PM EDTSpecial Weather StatementFFCJohnson, Washington49 min
Jul 24, 5:15 PM EDTFlash Flood WarningFFCHenry6 hr
Jul 24, 5:31 PM EDTSpecial Weather StatementFFCPike, Upson44 min
Jul 24, 5:35 PM EDTSpecial Weather StatementFFCLamar40 min
Jul 24, 6:13 PM EDTSpecial Weather StatementFFCUpson47 min
Jul 24, 6:25 PM EDTSpecial Weather StatementFFCHarris, Talbot35 min
Jul 24, 7:01 PM EDTFlash Flood WarningFFCHarris, Meriwether, Talbot, Taylor, Upson6 hr
Jul 24, 7:06 PM EDTSpecial Weather StatementFFCCrawford, Harris, Macon, Peach, Talbot, Taylor39 min
Jul 24, 7:38 PM EDTSpecial Weather StatementFFCCrawford, Houston, Macon, Peach, Schley, Taylor37 min
Jul 24, 7:44 PM EDTSpecial Weather StatementFFCSumter46 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.